On the existence of a time inhomogeneous skew Brownian motion and some related laws

Pierre Étoré (Université de Grenoble)
Miguel Martinez (Université Paris-Est Marne-la-Vallée)


This article is devoted to the construction of a solution for the "skew inhomogeneous Brownian motion" equation, which first appear in a seminal paper by Sophie Weinryb (1983). We investigate some laws related to the constructed process. In particular, using the description of the straddling excursion above a deterministic time, we compute the joint law of the process, its local time and its straddling time.

Full Text: Download PDF | View PDF online (requires PDF plugin)

Pages: 1-27

Publication Date: March 9, 2012

DOI: 10.1214/EJP.v17-1858


  • Appuhamillage, Thilanka; Bokil, Vrushali; Thomann, Enrique; Waymire, Edward; Wood, Brian. Occupation and local times for skew Brownian motion with applications to dispersion across an interface. Ann. Appl. Probab. 21 (2011), no. 1, 183--214. MR2759199
  • Barlow, Martin; Pitman, Jim; Yor, Marc. On Walsh's Brownian motions. Séminaire de Probabilités, XXIII, 275--293, Lecture Notes in Math., 1372, Springer, Berlin, 1989. MR1022917
  • Barlow, M. T. Skew Brownian motion and a one-dimensional stochastic differential equation. Stochastics 25 (1988), no. 1, 1--2. MR1008231
  • Barlow, Martin; Burdzy, Krzysztof; Kaspi, Haya; Mandelbaum, Avi. Variably skewed Brownian motion. Electron. Comm. Probab. 5 (2000), 57--66 (electronic). MR1752008
  • Barlow, Martin; Burdzy, Krzysztof; Kaspi, Haya; Mandelbaum, Avi. phCoalescence of skew Brownian motions, Séminaire de Probabilités, XXXV, Lecture Notes in Math., vol. 1755, Springer, Berlin, 2001, pp. 202--205. MR1837288 (2002h:60166)
  • Bossy, Mireille; Champagnat, Nicolas; Maire, Sylvain; Talay, Denis. Probabilistic interpretation and random walk on spheres algorithms for the Poisson-Boltzmann equation in molecular dynamics. M2AN Math. Model. Numer. Anal. 44 (2010), no. 5, 997--1048. MR2731401
  • Burdzy, Krzysztof; Chen, Zhen-Qing. Local time flow related to skew Brownian motion. Ann. Probab. 29 (2001), no. 4, 1693--1715. MR1880238
  • Burdzy, Krzysztof; Kaspi, Haya. Lenses in skew Brownian flow. Ann. Probab. 32 (2004), no. 4, 3085--3115. MR2094439
  • Hajri, Hatem. Stochastic flows related to Walsh Brownian motion. Electron. J. Probab. 16 (2011), no. 58, 1563--1599. MR2835247
  • Harrison, J. M.; Shepp, L. A. On skew Brownian motion. Ann. Probab. 9 (1981), no. 2, 309--313. MR0606993
  • Jeulin, Thierry. Semi-martingales et grossissement d'une filtration. (French) [Semimartingales and enlargement of a filtration] Lecture Notes in Mathematics, 833. Springer, Berlin, 1980. ix+142 pp. ISBN: 3-540-10265-5 MR0604176
  • Karatzas, Ioannis; Shreve, Steven E. Brownian motion and stochastic calculus. Second edition. Graduate Texts in Mathematics, 113. Springer-Verlag, New York, 1991. xxiv+470 pp. ISBN: 0-387-97655-8 MR1121940
  • Kulik, A. M. On the solution of a one-dimensional stochastic differential equation with a singular drift coefficient. (Russian) Ukraïn. Mat. Zh. 56 (2004), no. 5, 642--655; translation in Ukrainian Math. J. 56 (2004), no. 5, 774--789 MR2106694
  • Le Gall, J.-F. One-dimensional stochastic differential equations involving the local times of the unknown process. Stochastic analysis and applications (Swansea, 1983), 51--82, Lecture Notes in Math., 1095, Springer, Berlin, 1984. MR0777514
  • Lejay, Antoine. On the constructions of the skew Brownian motion. Probab. Surv. 3 (2006), 413--466. MR2280299
  • Ouknine, Y. Le "Skew-Brownian motion'' et les processus qui en dérivent. [Skew-Brownian motion and associated processes] (French) Teor. Veroyatnost. i Primenen. 35 (1990), no. 1, 173--179; translation in Theory Probab. Appl. 35 (1990), no. 1, 163--169 (1991) MR1050069
  • Peskir, Goran. A change-of-variable formula with local time on curves. J. Theoret. Probab. 18 (2005), no. 3, 499--535. MR2167640
  • Portenko, Nikolai I. On multidimensional skew Brownian motion and the Feynman-Kac formula. Proceedings of the Donetsk Colloquium on Probability Theory and Mathematical Statistics (1998). Theory Stoch. Process. 4 (1998), no. 1-2, 60--70. MR2026613
  • Protter, Philip E. Stochastic integration and differential equations. Second edition. Version 2.1. Corrected third printing. Stochastic Modelling and Applied Probability, 21. Springer-Verlag, Berlin, 2005. xiv+419 pp. ISBN: 3-540-00313-4 MR2273672
  • Ramirez, Jorge M. Skew Brownian motion and branching processes applied to diffusion-advection in heterogeneous media and fluid flow. Thesis (Ph.D.)–Oregon State University. ProQuest LLC, Ann Arbor, MI, 2007. 105 pp. ISBN: 978-0549-15167-8 MR2710544
  • Revuz, Daniel; Yor, Marc. Continuous martingales and Brownian motion. Third edition. Grundlehren der Mathematischen Wissenschaften [Fundamental Principles of Mathematical Sciences], 293. Springer-Verlag, Berlin, 1999. xiv+602 pp. ISBN: 3-540-64325-7 MR1725357
  • Shinzo Watanabe, phApplications of poisson point processes to markov processes, Intern. Conf. Prob. Math. Stat. Vilnius, Vol. I, 1973.
  • Watanabe, Shinzo. Construction of diffusion processes by means of Poisson point process of Brownian excursions. Proceedings of the Third Japan-USSR Symposium on Probability Theory (Tashkent, 1975), pp. 650--654. Lecture Notes in Math., Vol. 550, Springer, Berlin, 1976. MR0451428
  • Watanabe, Shinzo; Yamada, Toshio. On the uniqueness of solutions of stochastic differential equations. II. J. Math. Kyoto Univ. 11 1971 553--563. MR0288876
  • Weinryb, Sophie. Étude d'une équation différentielle stochastique avec temps local. (French) [Study of a stochastic differential equation with local time] C. R. Acad. Sci. Paris Sér. I Math. 296 (1983), no. 6, 319--321. MR0695387
  • Yamada, Toshio; Watanabe, Shinzo. On the uniqueness of solutions of stochastic differential equations. J. Math. Kyoto Univ. 11 1971 155--167. MR0278420
  • Zaitseva, Ludmila L. On stochastic continuity of generalized diffusion processes constructed as the strong solution to an SDE. Theory Stoch. Process. 11 (2005), no. 1-2, 125--135. MR2327454
  • Zaitseva, Ludmila L. On the Markov property of strong solutions to SDE with generalized coefficients. Theory Stoch. Process. 11 (2005), no. 3-4, 140--146. MR2330011
  • Zhitlukhin, Mikhail. A maximal inequality for skew Brownian motion. Statist. Decisions 27 (2009), no. 3, 261--280. MR2732522

Creative Commons License
This work is licensed under a Creative Commons Attribution 3.0 License.